FDA strengthens warning that schizophrenia drug can lead to life-threatening constipation

The agency is strengthening an existing warning that constipation caused by clozapine can uncommonly progress to serious bowel complications that can lead to hospitalization or death if not diagnosed and treated quickly.


The FDA is strengthening its existing warning that constipation caused by the schizophrenia medicine clozapine (Clozaril, Fazaclo ODT, Versacloz, generics) can uncommonly progress to serious bowel complications.

Clozapine affects bowel function in a majority of patients, producing effects ranging from constipation to serious bowel problems, including complete blockage of the bowel, the FDA said in a Jan. 28 safety communication. If not diagnosed and treated quickly, constipation can lead to hospitalization or death.

Clinicians should evaluate bowel function before starting a patient on clozapine and should avoid co-prescribing the drug with other anticholinergic medicines that can cause gastrointestinal hypomotility, the FDA recommended. In addition, clinicians should frequently advise patients on the need to stay hydrated to prevent constipation and ask them about bowel movement frequency and quality throughout treatment, the FDA said.